MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0306
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01000.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician successfully detached a smart coil in the target vessel using the handle.However, after the detachment, the pusher assembly of the smart coil became stuck in the handle.Subsequently, the pusher assembly was removed from the handle.The physician then attempted to advance another smart coil into the microcatheter; however, the smart coil would not advance out of its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using additional smart coils, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil pusher assembly revealed the pet lock was separated and the pull wire was retracted.This was likely a result of the embolization coil detachment during the procedure.The pusher assembly was reported to have become stuck within the handle and then was removed, and the handle was not returned for evaluation; therefore, the root cause of the pusher assembly becoming stuck within the handle during the procedure could not be determined.Further evaluation revealed pusher assembly bends.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed a functional device.During functional testing, the smart coil was advanced through its introducer sheath without an issue.Further evaluation revealed pusher assembly bends.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint.This report is associated with mfr report number: 3005168196-2021-01000.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11802902
Report Number3005168196-2021-00999
Device Sequence Number1021030
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2025
Device Model Number400SMTHXSFT0306
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF100133
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/16/2021
Supplement Date Received by Manufacturer06/02/2021
Initial Report FDA Received Date05/10/2021
Supplement Report FDA Received Date06/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005